Alert archive / Illinois / Flash Flood Watches in 2017
Flash Flood Watch 4, NWS Lincoln, IL
NWS Lincoln, IL issued this flash flood watch at Jul 12, 2017, 3:21 PM CDT for 8 counties in Illinois. It took effect at Jul 12, 2017, 9:00 PM CDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jul 12, 2017, 3:21 PM CDT (20:21 UTC)
- In effect from
- Jul 12, 2017, 9:00 PM CDT
- Expired
- Jul 13, 2017, 2:45 AM CDT
- In force
- 6 hr
- Issued by
- NWS Lincoln, IL
- Flood severity
- None
Counties Fulton County, IL, Knox County, IL, Marshall County, IL, McLean County, IL, Peoria County, IL, Stark County, IL, Tazewell County, IL, Woodford County, IL
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.4 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1083 J/kg
- Mixed-layer CIN
- -166 J/kg
- Mixed-layer LCL
- 1094 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
835 WGUS63 KILX 122021 FFAILX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Lincoln IL 321 PM CDT Wed Jul 12 2017 ...Heavy Rainfall Possible Tonight... ILZ027>031-036-037-130900- /O.NEW.KILX.FF.A.0004.170713T0200Z-170713T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell- Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka, Canton, and Pekin 321 PM CDT Wed Jul 12 2017 ...FLASH FLOOD WATCH IN EFFECT FROM 9 PM CDT THIS EVENING THROUGH THURSDAY MORNING... The National Weather Service in Lincoln has issued a * Flash Flood Watch for portions of central Illinois and west central Illinois, including the following areas, in central Illinois, Marshall, Peoria, Stark, Tazewell, and Woodford. In west central Illinois, Fulton and Knox. * From 9 PM CDT this evening through Thursday morning * Thunderstorms will develop across the Watch Area tonight. Due to an extremely moist airmass, excessive rainfall rates will be likely with the storms. * Flash flooding of urban areas...particularly viaducts and underpasses will be possible. Flooding may also occur in low- lying rural locations and near small creeks and streams. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Barnes
2 follow-up statements
418 WGUS63 KILX 130135 FFAILX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Lincoln IL 835 PM CDT Wed Jul 12 2017 ...Heavy Rainfall Possible Tonight... ILZ038-130900- /O.EXA.KILX.FF.A.0004.170713T0200Z-170713T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ McLean- Including the cities of Bloomington and Normal 835 PM CDT Wed Jul 12 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING... The National Weather Service in Lincoln has expanded the * Flash Flood Watch to include a portion of central Illinois, including the following area, McLean. * Through Thursday morning * Thunderstorms will develop across the Watch Area tonight. Due to an extremely moist airmass, excessive rainfall rates will be likely with the storms. * Flash flooding of urban areas...particularly viaducts and underpasses will be possible. Flooding may also occur in low- lying rural locations and near small creeks and streams. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ ILZ027>031-036-037-130900- /O.CON.KILX.FF.A.0004.170713T0200Z-170713T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell- Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka, Canton, and Pekin 835 PM CDT Wed Jul 12 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING... The Flash Flood Watch continues for * Portions of central Illinois and west central Illinois, including the following areas, in central Illinois, Marshall, Peoria, Stark, Tazewell, and Woodford. In west central Illinois, Fulton and Knox. * Through Thursday morning * Thunderstorms will develop across the Watch Area tonight. Due to an extremely moist airmass, excessive rainfall rates will be likely with the storms. * Flash flooding of urban areas...particularly viaducts and underpasses will be possible. Flooding may also occur in low- lying rural locations and near small creeks and streams. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Bak
839 WGUS63 KILX 130745 FFAILX Flood Watch National Weather Service Lincoln IL 245 AM CDT Thu Jul 13 2017 ILZ027>031-036>038-130845- /O.CAN.KILX.FF.A.0004.000000T0000Z-170713T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean- Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka, Canton, Pekin, Bloomington, and Normal 245 AM CDT Thu Jul 13 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of central Illinois and west central Illinois has been cancelled. A line of storms moved across the watch area last evening, but no additional heavy rain is expected the rest of tonight and Thursday morning. $$ Shimon
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this flash flood watch went out at Jul 12, 2:56 PM CDT, 25 minutes earlier.
Area forecast discussion, Jul 12, 2:56 PM CDT, 25 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 256 PM CDT Wed Jul 12 2017 .SHORT TERM...(This evening through Thursday) ISSUED AT 256 PM CDT Wed Jul 12 2017 19z/2pm surface map shows 1008mb low over western Wisconsin with cold front extending southwestward into central Iowa. Airmass ahead of the front has become very unstable with latest LAPS data showing CAPE values in excess of 4000J/kg across much of the KILX CWA. While isolated thunderstorms have developed along a mesoscale boundary from Danville to near Shelbyville this afternoon, main short-term forecast concern will focus on what happens along/ahead of the synoptic front tonight. Models have varying opinions: however, most high-res solutions suggest storms will be confined to areas along/north of a Rushville to Bloomington line after midnight. Given high precipitable water values in excess of 2 inches and recent heavy rainfall across the north, am considering a Flash Flood Watch for the northwestern counties overnight into Thursday morning. Will carry likely PoPs across this area, tapering down to just slight chance along/south of I-70 where conditions will likely remain dry through the entire night. The cold front will settle southward into central Illinois on Thursday, setting off scattered thunderstorms during the afternoon and evening. With boundary in the vicinity during peak heating and CAPE values climbing into the 2000-3000J/kg range, some of the storms could become severe producing damaging wind gusts and large hail. The main mitigating factor for widespread severe will be weak wind shear, as 0-6km bulk shear will only be 20-30kt. Based on expected position of front, have ramped PoPs up to likely along/south of a Jacksonville to Danville line Thursday afternoon/evening. && .LONG TERM...(Thursday night through Wednesday) ISSUED AT 256 PM CDT Wed Jul 12 2017 Front will drop southward into the Ohio River Valley Thursday night, bringing an end to the rain chances across the far SE CWA by early Friday morning. A cooler/drier airmass will filter into the region behind the front, resulting in pleasant high temperatures in the lower to middle 80s for both Friday and Saturday. While upper ridge amplifies over the Rockies, a short-wave trough will drop southeastward out of Canada into the Great Lakes this weekend. This feature will push a weak cold front through central Illinois on Sunday. Deep-layer moisture will be lacking and upper support will remain minimal: however, with FROPA expected near peak heating...have included low chance PoPs Sunday afternoon. After that, model consensus suggests ridge will build eastward...resulting in a stretch of hot/humid weather for much of next week. Given good agreement between the GFS and ECMWF, have raised high temperatures into the middle 90s by next Tuesday and Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1246 PM CDT Wed Jul 12 2017 Frontal boundary will sag southward into central Illinois over the next 24 hours, triggering scattered showers and thunderstorms. Exact timing of convection this far in advance is not prudent...so have only included VCTS in the 18z TAFs. Based on NAM/HRRR consensus, have introduced VCTS after 05-07z at KPIA and KBMI, and after 11z further south at both KSPI and KDEC. Winds will initially be from the southwest with gusts to 15-20kt this afternoon, then will decrease to less than 10kt this evening. As the front approaches, winds will gradually veer to the W/NW by Thursday morning. && .ILX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for ILZ027>031-036>038- 040>043-047>051. && SHORT TERM...Barnes LONG TERM...Barnes AVIATION...Barnes
Hazardous weather outlook, Jul 12, 11:34 AM CDT, 3 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 1134 AM CDT Wed Jul 12 2017 ILZ027-028-030-131100- Knox-Marshall-Stark- 1134 AM CDT Wed Jul 12 2017 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Heat index values will reach dangerous levels of 105 to 107 degrees this afternoon. Heat related illnesses could occur from prolonged exposure outdoors. There is a Slight Risk of severe thunderstorm development tonight, with large hail and damaging winds the primary hazards. These storms will also be capable of producing frequent lightning and flash flooding. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... Thunderstorm chances will continue Thursday and Thursday evening. There is a marginal risk of severe weather on Thursday, with hail and damaging winds the primary hazards. Frequent lightning and heavy rains will be possible. Hot temperatures and high humidity will continue on Thursday, with afternoon heat indices from 90 to 95 degrees. These temperatures will be very dependent on the evolution of several storm systems that may alter cloud cover in the afternoon hours. Use caution when planning any outdoor activities on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and this evening. ILZ029-031-036>038-131100- Fulton-McLean-Peoria-Tazewell-Woodford- 1134 AM CDT Wed Jul 12 2017 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Heat index values will reach dangerous levels of 105 to 107 degrees this afternoon. Heat related illnesses could occur from prolonged exposure outdoors. There is a Marginal Risk of severe thunderstorm development tonight, with large hail and damaging winds the primary hazards. These storms will also be capable of producing frequent lightning and flash flooding. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... Thunderstorm chances will continue Thursday and Thursday evening. There is a marginal risk of severe weather on Thursday, with hail and damaging winds the primary hazards. Frequent lightning and heavy rains will be possible. Hot temperatures and high humidity will continue on Thursday, with afternoon heat indices from 92 to 97 degrees. These temperatures will be very dependent on the evolution of several storm systems that may alter cloud cover in the afternoon hours. Use caution when planning any outdoor activities on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and this evening. ILZ044>046-052>057-061>063-131100- Champaign-Christian-Clark-Coles-Cumberland-Douglas-Edgar-Macon- Moultrie-Piatt-Shelby-Vermilion- 1134 AM CDT Wed Jul 12 2017 This Hazardous Weather Outlook is for portions of central Illinois and east central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... There is a chance of thunderstorm development tonight. These storms should remain below severe levels of wind and hail, but will be capable of producing frequent lightning and heavy rains. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... Thunderstorm chances will continue Thursday and Thursday evening. There is a slight risk of severe storms east of I-57, with a marginal risk west of I-57 on Thursday. Large hail and damaging winds will be the primary hazards. Frequent lightning and heavy rains will also be possible. Hot temperatures and high humidity will continue on Thursday, with afternoon heat indices from 95 to 100 degrees. These temperatures will be very dependent on the evolution of several storm systems that may alter cloud cover in the afternoon hours. Use caution when planning any outdoor activities on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ040>043-047>051-131100- Cass-De Witt-Logan-Mason-Menard-Morgan-Sangamon-Schuyler-Scott- 1134 AM CDT Wed Jul 12 2017 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Heat index values will reach dangerous levels of 105 to 107 degrees this afternoon. Heat related illnesses could occur from prolonged exposure outdoors. There is a chance of thunderstorm development tonight. These storms should remain below severe levels of wind and hail, but will be capable of producing frequent lightning and heavy rains. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... Thunderstorm chances will continue Thursday and Thursday night. There is a marginal risk of severe weather on Thursday, with hail and damaging winds the primary hazards. Frequent lightning and heavy rains will be possible. Hot temperatures and high humidity will continue on Thursday, with afternoon heat indices from 95 to 100 degrees. These temperatures will be very dependent on the evolution of several storm systems that may alter cloud cover in the afternoon hours. Use caution when planning any outdoor activities on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ066>068-071>073-131100- Clay-Crawford-Effingham-Jasper-Lawrence-Richland- 1134 AM CDT Wed Jul 12 2017 This Hazardous Weather Outlook is for portions of southeast Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Heat index values will reach very warm levels of 100 to 105 degrees this afternoon. Heat related illnesses could occur from prolonged exposure outdoors. There is a chance of thunderstorm development later tonight. These storms should remain below severe levels of wind and hail, but will be capable of producing frequent lightning and heavy rains. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... Thunderstorm chances will continue Thursday and Thursday night. There is a slight risk of severe storms east of I-57, with a marginal risk west of I-57 on Thursday. Large hail and damaging winds will be the primary hazards. Frequent lightning and heavy rains will also be possible. Hot temperatures and high humidity will continue on Thursday, with afternoon heat indices from 97 to 102 degrees. These temperatures will be very dependent on the evolution of several storm systems that may alter cloud cover in the afternoon hours. Use caution when planning any outdoor activities on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. HJS
In the hours before
Local storm report, Jul 12, 10:50 AM CDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1050 AM CDT WED JUL 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 5 NW ATWOOD 39.85N 88.54W
07/12/2017 M1.29 INCH PIATT IL COCORAHS
0700 AM HEAVY RAIN 2 E MIDDLETOWN 40.10N 89.55W
07/12/2017 M1.13 INCH LOGAN IL COCORAHS
0700 AM HEAVY RAIN 1 N SIDNEY 40.04N 88.07W
07/12/2017 M1.05 INCH CHAMPAIGN IL COCORAHS
0700 AM HEAVY RAIN 4 SSE ROSSVILLE 40.33N 87.64W
07/12/2017 M1.04 INCH VERMILION IL COCORAHS
0700 AM HEAVY RAIN 3 SSE NEW HOLLAND 40.14N 89.56W
07/12/2017 M1.01 INCH LOGAN IL COCORAHS
0700 AM HEAVY RAIN 1 SSW WESTVILLE 40.03N 87.65W
07/12/2017 M1.00 INCH VERMILION IL COCORAHS
&&
JRPLocal storm report, Jul 12, 12:52 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
1252 PM CDT WED JUL 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM HEAVY RAIN TOULON 41.09N 89.86W
07/12/2017 M1.10 INCH STARK IL CO-OP OBSERVER
0700 AM HEAVY RAIN 5 NW ATWOOD 39.85N 88.54W
07/12/2017 M1.29 INCH PIATT IL COCORAHS
0700 AM HEAVY RAIN 1 W ARTHUR 39.72N 88.49W
07/12/2017 M2.04 INCH MOULTRIE IL CO-OP OBSERVER
0700 AM HEAVY RAIN 1 N SIDNEY 40.04N 88.07W
07/12/2017 M1.05 INCH CHAMPAIGN IL COCORAHS
0700 AM HEAVY RAIN 2 E MIDDLETOWN 40.10N 89.55W
07/12/2017 M1.13 INCH LOGAN IL COCORAHS
0700 AM HEAVY RAIN 1 SSW WESTVILLE 40.03N 87.65W
07/12/2017 M1.00 INCH VERMILION IL COCORAHS
0700 AM HEAVY RAIN 1 W ARTHUR 39.72N 88.49W
07/12/2017 M2.04 INCH MOULTRIE IL CO-OP OBSERVER
0700 AM HEAVY RAIN 1 N SIDNEY 40.04N 88.07W
07/12/2017 M1.05 INCH CHAMPAIGN IL COCORAHS
0700 AM HEAVY RAIN 2 ENE PHILO 40.01N 88.12W
07/12/2017 M1.01 INCH CHAMPAIGN IL COCORAHS
0700 AM HEAVY RAIN LOVINGTON 39.71N 88.63W
07/12/2017 M2.10 INCH MOULTRIE IL CO-OP OBSERVER
0700 AM HEAVY RAIN 3 SSE NEW HOLLAND 40.14N 89.56W
07/12/2017 M1.01 INCH LOGAN IL COCORAHS
0700 AM HEAVY RAIN 4 SSE ROSSVILLE 40.33N 87.64W
07/12/2017 M1.04 INCH VERMILION IL COCORAHS
0700 AM HEAVY RAIN TUSCOLA 39.80N 88.28W
07/12/2017 M2.13 INCH DOUGLAS IL CO-OP OBSERVER
0730 AM HEAVY RAIN 1 S BEASON 40.14N 89.20W
07/12/2017 M1.00 INCH LOGAN IL COCORAHS
0730 AM HEAVY RAIN 2 NNE CISCO 40.04N 88.71W
07/12/2017 M1.86 INCH PIATT IL COCORAHS
0800 AM HEAVY RAIN 5 NW ATWOOD 39.85N 88.54W
07/12/2017 M1.29 INCH PIATT IL COCORAHS
0800 AM HEAVY RAIN 4 ESE CHRISMAN 39.78N 87.60W
07/12/2017 M1.34 INCH EDGAR IL COCORAHS
&&
JRPThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 3:36 AM CDT | Heat Advisory | ILX | Cass, DeWitt, Fulton, Knox, Logan, McLean and 11 more | 15 hr |
Nearby
Flash Flood Watches in Illinois, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.